Minoxidil (Rogaine) is a popular product for people with thinning hair. The product comes as a gel or a foam, and is meant to be applied topically to your scalp on a daily basis.
When people first start using minoxidil to restore their hair, some notice that they actually start losing more of it — at least for a short period of time.
There are plenty of clinical trials and medical evidence that support the use of minoxidil for moderate hair loss caused by alopecia. But how do you know if it’s actually working, especially if it looks like you’re losing more hair than before?
Let’s cover hair loss caused by Rogaine so you can understand how common it is, what causes it, and whether you should be concerned.
Minoxidil was a drug originally developed to treat hypertension.
Researchers observed that people who had alopecia and used minoxidil for hypertension experienced hair regrowth, and the world’s most popular over-the-counter treatment for alopecia was born. People have been using minoxidil to treat hair loss
The way that minoxidil works isn’t completely clear. What’s apparent is that minoxidil decreases hair loss in some people while also increasing hair growth. It doesn’t work for everyone.
Minoxidil is also classed as a vasodilator, meaning that it dilates your blood vessels so that blood flows more easily where it’s applied. An increase in blood circulation to your scalp could be part of why minoxidil increases hair growth.
Minoxidil and the hair growth cycle
Your hair follicles go through four phases of growth. Not every follicle is in the same phase at once. Minoxidil is believed to affect two stages of hair growth.
The anagen phase of hair growth is its “growing” phase. This is when the hair is being pushed out from the root. Applying minoxidil may extend the length of the anagen phase.
The telogen phase of your hair is its “resting” phase, when it’s done growing but not yet ready to fall out. In
Minoxidil’s side effects are typically mild. Common side effects include mild itching and burning as well as flaky skin. Minoxidil can also cause your hair to shed, especially when you first start using it.
As minoxidil speeds up the resting phase of your hair, sometimes it falls out more quickly than it normally would.
However, minoxidil also extends the growth phase of your hair. That means that even though some hair shedding is to be expected at first, new hair growth should soon replace the hair that you’ve lost.
Not everyone will experience shedding as a side effect of minoxidil, while some may experience it severely. There aren’t statistics currently available that explore how common this particular side effect is.
You can’t do much to prevent minoxidil-related shedding — or even predict if you’ll experience it when you first start using the product.
One thing to be aware of is that the higher the
If you’re seeing a lot of hair loss, you might want to switch to a less powerful dose of minoxidil. If you’re concerned about hair loss and haven’t started using minoxidil yet, start with a lower concentration and work up to a higher one if you need it.
Results of minoxidil vary from person to person. Generally speaking, it takes about
If it’s been 4 months and you’re still seeing hair shedding, it may not be related to minoxidil. It’s also possible that minoxidil isn’t the right product for you. If you see a lot of your hair falling out after 4 months of use, speak with your doctor about alternative treatments.
Minoxidil does have some other side effects in addition to hair shedding. Side effects may include:
If you’re experiencing strong side effects as a result of minoxidil, call your doctor and discontinue use.
If you’ve been using minoxidil for several weeks and you’re still seeing more hair loss than growth, see your primary care doctor or a dermatologist. They may be able to determine if hair loss is being caused by another underlying health condition.
You should always seek medical attention if you experience the following:
- yellow, green, or gray discharge coming from broken skin on your head
- persistent scales, redness, or irritation on your scalp
- sudden, patchy hair loss that doesn’t fit your normal hair loss pattern
- depression or a mental health concern related to your hair loss
Some shedding is normal when you start using any topical product that contains minoxidil. If you’re concerned about hair loss, this might be alarming, but it’s typically no cause for concern.
If shedding doesn’t stop within 4 months of starting a hair regimen with minoxidil, discontinue use and speak with your doctor about other hair regrowth options.